Results 11 to 14 of 14

Thread: Cerebral Palsey

Threaded View

Previous Post Previous Post   Next Post Next Post
  1. #1
    Join Date
    Sep 2012
    Location
    Cleveland, OH
    Posts
    148
    Points
    4,845
    Level
    1
    Downloads
    4
    Uploads
    0


    1 out of 1 members found this post helpful. Did you find this post helpful? Yes | No

    Default Cerebral Palsy

    Baclofen pump exchange for a young adult male patient with cerebral palsy yesterday. Difficult case for me and I am still trying to figure out why...

    PMH: Cerebral Palsy (quadriplegic, WC-bound), Depression, DVT s/p IVC filter

    Home meds: mexiletine (not for dysrhythmias in this patient, but muscle stiffness), amitriptyline, oxybutynin

    65 kg, Sinus tachycardia, Baseline BP 140s/70s, Sats 96% RA, good spirits but a bit anxious.

    Intubated via asleep fiberoptic d/t limited neck ROM and small mouth opening. Tachycardic and hypotensive after induction. Administering fluids and phenylephrine to treat. Put on BIS, in the 20s, so I scale back on the sevo to just 1.0-1.2%. Given 0.4mg of Dilaudid just before incision (avoiding fentanyl d/t stated allergy, unsure what reaction is-->poor historian with limited family/caretaker knowledge). HR levels out into the 80s, but still hypotensive. Continue to treat with fluids/phenylephrine. BIS still in 20s-40s with sevo at 1.2% during incision. Patient levels out with HR 60s-70s, SBP 90s-low 100s. Gas scaled back to just 0.8% on closing with BIS still just 40s-50s, BP now 130s/70s (total fluid given at this point 2L crystalloid). Patient reversed, trying to get back spontaneous breathing on pressure support but very slow, pulling good TVs. Told to leave as is to let CO2 build up to stimulate breathing. Patient closed, drapes off, gas off and patient opens eyes almost immediately, follows commands. Pupils pinpoint and still breathing very slow, so I start to assist breathing to blow off more CO2 and sevo. After about 10 minutes, sevo gone, patient still following commands, EtCO2 50, still breathing very slow. Staff wants to start titrating in narcan, so we do. after about another 10 minutes, patient breathing well on own, good rate/TV. Tube pulled, facemask on and taken to PACU. Not c/o any pain.

    What could I/should I have done differently? Is this an issue of going overboard with dilaudid or something else?

    Have I missed something about cerebral palsy that makes these patients particularly sensitive to all opioids?

    Any other recommendations or critiques are welcome. Really trying to learn from this case. Thanks!
    Last edited by ativan halen; 05-24-2014 at 11:06 AM.

Tags for this Thread

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •